New Mexico, 2017

High Wind in New Mexico, March 31, 2017

March 31, 2017 · NWS ABQ · 3 events in 3 counties and zones

A return to a more active storm track that began impacting New Mexico with the blizzard event on the 23rd and 24th continued through the end of March. Several upper waves crossed the area through the 30th and delivered periodic bursts of light to moderate snowfall for the northern high terrain and windy conditions for the remainder of New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A return to a more active storm track that began impacting New Mexico with the blizzard event on the 23rd and 24th continued through the end of March. Several upper waves crossed the area through the 30th and delivered periodic bursts of light to moderate snowfall for the northern high terrain and windy conditions for the remainder of New Mexico. This additional snowfall over the northern mountains slightly improved the quickly deteriorating snowpack from the record warmth earlier in the month. The next system that crossed the state on the 31st delivered the strongest burst of winds across portions of the south-central high terrain. Areas from the White Sands Missile Range to Ruidoso and Dunken reported peak wind gusts near 60 mph. Many other areas of northern and central New Mexico experienced wind gusts between 45 and 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 4:11 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 31, 4:11 AM MST, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
511 AM MDT Fri Mar 31 2017

.AVIATION...
12Z TAF CYCLE

Increasing winds both aloft and at the sfc as upper low pressure
system tracks to ne AZ by 22Z. Wind gusts to around 40-50 kts
possible over west central to south central New Mexico, spreading
into eastern portions of the state aft mid morning. Showers and isold
tstms to develop ovr west central to north central NM, with
occasional MVFR conditions and higher terrain obscurations possible.
MVFR cigs/vsbys in br spreading into far ne NM from 12Z-16Z with
persistent se sfc winds.

&&

.PREV DISCUSSION...256 AM MDT Fri Mar 31 2017...
.SYNOPSIS...
A potent upper level low pressure system over Arizona will push a
Pacific cold front through New Mexico later today into tonight, with
strong winds, increasing chances for precipitation and lowering snow
levels. Impacts associated with this system will ramp-up Saturday,
with significant snowfall possible across the higher terrain of
northern New Mexico. Temperatures will dip below normal behind the
front and stay below normal through the weekend. Look for a brief
warm-up Monday in advance of another Pacific cold front forecast to
push through Monday night into Tuesday and create windy conditions.
Dry westerly flow will lead to another warm-up Wednesday, with above
normal temperatures returning toward the end of the week.

&&

.DISCUSSION...
A baroclinic leaf developed over south central Arizona ahead of the
approaching upper low and spread into New Mexico over the past few
hours per the latest satellite imagery. This feature is indicative of
a strong baroclinic zone and this dynamic upper low will definitely
pack a punch today through Saturday. Banded precipitation over
central Arizona behind the surface front early this morning is also
a good indicator of the strength of the baroclinic zone. 00z upper
air data showed -11c at 700mb and -30c at 500mb associated with the
upper low, which are -2 to -3 standard deviations from normal. This
low is much colder than the previous system and snow levels will be
lower initially, prior to a gradual filling forecast over the next
48 hours.

Prior to snow impacts late tonight through Saturday, strong winds
will take center stage. The wind advisory has been expanded to
include a few additional western zones as a speed max rounds the base
of the upper low and pulls out over our area this morning. The
strongest winds are still forecast near the South Central Mountains
later this morning into early afternoon and KSRR has been hitting
advisory criteria since midnight. A challenging 1st through 3rd
period temperature forecast across the Eastern Plains due to model
differences in the handling of the backdoor front and these
differences show up big in the MOS guidance. For example, the 00z GFS
MOS shows a Saturday high of 69 at KTCC, while the 00z NAM MOS has
47. Our forecast is a compromise of the two for now due to lower
forecaster confidence, but favoring the NAM handling of the front.
Although snow may reach some lower elevation locales later today, no
significant impacts are forecast until tonight. This is where the
forecast gets a little tricky as the upper low fills, but winter
weather advisories will almost definitely be needed for the Sangres
and Raton Ridge. Will let the day shift have one more good look at
the data before making warning decisions. Below normal temperatures
will move in behind the Pacific cold front later today and linger
through the weekend despite a little warming Sunday after the upper
low moves out to the east.

Look for some warming Monday with breezy/windy conditions ahead of
the next trough, forecast to push another Pacific cold front through
on Tuesday. Windy to very windy conditions are forecast Tuesday as
our area remains at the base of a potent upper level trough.
Precipitation chances Monday night through Tuesday will favor the
northern third of the state, especially west-facing slopes. Cooling
behind the front Tuesday will be short-lived, with a warm-up
forecast from mid to late week sending temperatures back above
normal.

11

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER EXPECTED ACROSS PORTIONS OF THE MIDDLE RIO
GRANDE VALLEY AND EAST CENTRAL PLAINS TODAY...

Upper low to track into ne AZ today with showers, high terrain snow
showers spreading over the west and north. Southeast low level flow
has brought much higher dew points into ne NM and short term models
suggest this will remain intact today, as the surface low/trough is
drawn closer to the central mt chain. This change also plays into
the wind forecast for today, but strong southwest winds with min
humidities below 15 percent still a good bet for the middle RGV and
east central plains, so the red flag warning already in effect for
today will remain unchanged. Watching some sfc wind gusts to around
40kts developing over east central AZ at this time, and HRRR in
particular spreads some 40 to 50 kt gusts mid to late morning and
early afternoon over the Contdvd of west central NM, including Mt
Taylor area before the stronger winds aloft subside/shift east and
southward with the upper low's movement later this afternoon. Min
humidities for this area looks to increase along with chances for
showers so while the winds may be strong, the criteria for critical
conditions won't be met. The central highlands may see spotty
critical conditions today however, if humidities drop a few percent.

The timing of the back door front and where the upper low wobbles
tonight/Saturday leaves a lot of the forecast details in doubt. Went
with a faster timing of the front and a somewhat farther south track
of the low, which makes a huge difference in the wind forecast for
Saturday. One of the bigger changes is the potential for a gusty
east wind into portions of the upper/middle RGV, especially the
Santa Fe to Albuquerque area Saturday afternoon. Minimum humidities
will increase as temperatures decrease, with highs 10 to 15 degrees
below average. Showers, higher terrain snow showers and isolated
storms will be focused from southwest to northeast over the forecast
area, and snow accumulations of several inches by/through Saturday
night will be found mainly over the Sangre de Cristo mts with lesser
accumulations over the western and Sandia/Manzano mts.

Precipitation to taper off Sunday but yet another system expected
Monday into Tuesday which for the moment, features rain and higher
terrain snow showers for the north and parts of the east. Winds may
increase Monday but minimum humidities remain higher than 15 percent
for most locales.  High temperatures take another dip below average
Tuesday thanks to a vigorous cold front. Tuesday afternoon may see
some spotty critical conditons over the east central plains
depending on the speed of the front.

Vent rates will be excellent today except for the northeast plains
where rates may be poor. Vent rates will be diminished Saturday
overall but improve to good to excellent Sunday over the west and
south. Excellent rates forecast for Monday and Tuesday for most of
the forecast area.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for the
following zones... NMZ106-108.

Wind Advisory from noon today to 7 PM MDT this evening for the
following zones... NMZ520>525-527>529-531>533-537>539.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ505>508.

High Wind Warning until 7 PM MDT this evening for the following
zones... NMZ526-540.

&&
Hazardous weather outlook, Mar 31, 3:34 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
434 AM MDT Fri Mar 31 2017

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
434 AM MDT Fri Mar 31 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A potent Pacific cold front will push east across the state today.
High wind warnings, wind advisories and red flag warnings are in
effect.

Chances for snow will ramp-up late tonight across the higher terrain,
especially across the Northern Mountains and Raton Ridge. Winter
weather advisories may be required.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Accumulating snow is likely Saturday across the higher terrain,
especially across the Northern Mountains and Raton Ridge. Winter
weather advisories will likely be required.

Strong winds will develop late Monday into Tuesday as a potent
disturbance approaches and passes over. Wind advisories may be
required.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

11

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
March 31, 7:15 AM MST to 11:00 AM MST
Where
South Central Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Sierra Blanca Regional Airport.

High Wind, South Central Highlands

When
March 31, 10:00 AM MST to 2:00 PM MST
Where
South Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Several White Sands Missile Range sites reported high wind gusts up to 58 mph.

High Wind, Southwest Chaves County

When
March 31, 11:45 AM MST to 1:00 PM MST
Where
Southwest Chaves County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Dunken RAWS wind gust peaked at 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678146, 678148, 678149.